Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 19, NWS Midland/Odessa, TX

May 17, 1998Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 1998, 7:48 PM CDT for Dawson County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1998, 7:48 PM CDT (00:48 UTC)
Expired
May 17, 1998, 8:20 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS1 KMAF 180049 RRA
SVRMAF
TXC115-180120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
748 PM CDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWSON COUNTY IN NORTHWESTERN TEXAS

* UNTIL 820 PM CDT

AT 747 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 15 MILES NORTHEAST OF LAMESA OR 6 MILES SOUTHEAST OF
ODONNELL MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ODONNELL.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

17/13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:06 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, May 17, 1:06 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
106 PM CDT SUN MAY 17 1998

WEAK SURFACE TROF W WITH WEAK GRADIENT EVIDENT ON ANALYSIS. DWPTNS
SLOWLY DECREASING WITH CAP STILL IN PLACE PER OBSERVED SATELLITE
SOUNDINGS AND WARM 7H TEMPS. THIS WITH LACK OF LOW LEVEL CONVERGENCE
ALONG ILL-DEFINED TROF PER WEAK LOW LEVEL WINDS ARGUES FOR ANOTHER
DRY AFTERNOON E OF THE MTNS. STILL BELIEVE SLIGHT CHC POSSIBLE HIER
TERRAIN SW-W AS UPPER HIGH HAS LESS INFLUENCE. ANY CONVECTION THAT
MAY DEVELOP TO DISSIPATE WITH LOSS OF HEATING EARLY THIS EVENING WITH
WX NIL THRU REMAINDER OF THE NIGHT. UPPER HIGH TO REMAIN DOMINATE
FEATURE ALOFT WITH LID REMAINING IN PLACE TMW. INDICATIONS OF
SLIGHTLY LESS LOW LEVEL MOISTURE TMW WITH INSTABILITY LIFTING NE OF
THE AREA. WZIS.

MAF 64/93 -/-
CNM 61/93 10/10
MRF 53/87 20/20
P07 66/92 -/-

GPM/SVG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:24 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio46 min
May 17, 10:37 PM CDTSevere Thunderstorm WarningMAFPresidio28 min
May 17, 10:56 PM CDTSevere Thunderstorm WarningMAFBrewster34 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.